Page 1 of 1
Posted: Tue Jan 17, 2012 5:28 pm
While I am quite aware of the effects SSRI's have with RLS, at this point I am desperate. A new doctor has prescribed Zoloft, low dose, one in the morning. I am going to try it for awhile and see how it goes. Has anyone else used this medication? I'll probably take some flack from some people for taking it but sometimes you have to at least try.
Posted: Tue Jan 17, 2012 7:42 pm
I haven't used Zoloft.
But for a long time I fought with my GP who wanted me to take amitriptyline for aches/pains/sleep. I wouldn't take it but eventually when it was all diagnosed as fibromyalgia I agreed. That was 6 months ago.
Also about 2 years ago another doctor in the practice felt I needed the help of an AD, (for anxiety/insomnia/low mood) again I objected for some time, not believing that my mood was low enough to merit an AD. My refusal was also because of the fear of worsening RLS. I agreed to take the AD and the doctor agreed to be on hand if my RLS worsened.
I now take a low dose of citalopram 20mg nightly, and also 20mg amitriptyline nightly.
The citalopram is a relatively low dose for depression, and the amitri.... is a really really low dose when it comes to depression and it is mainly taken to help sleep.
So far I 'think' that there have been no ill effects. Yes, sometimes I have a spell of wed that I reckon should have been covered by medication, but then that would often have happened anyway. And also I have the disease 24/7 anyway.
I digressed slightly because I don't take Zoloft, but my point is that..... I feel my mood is so much better taking the citalopram. Didn't realise it had been so low until it lifted. My sleep is a little better with the amitr.... not great, but I don't want to up the dose.
And why should you take flack for taking the Zoloft ?????
When folks have several conditions to deal with it is a fine line we walk doing the best we can for each one without aggravating one of the other conditions.
Let them walk in your shoes !!!
Of course there are times when you need to try different medications.
I took a chance with the AD and feel it has paid off. So far so good .... fingers crossed..... etc. etc.
Good luck and I wish you success with the Zoloft.
Posted: Tue Jan 17, 2012 7:47 pm
I don't see why you should take any flak!
A study a few years ago clearly showed that none of the SSRIs bothered RLS/WED patients more than a small percentage of the time. They are not as horrible as was thought.
Besides, if you need something, you need it.
I think the consensus is that some people are not bothered by any and that some people can take one, but not another, but there is no way to know which might bother you.
I hope it works for you.
Posted: Tue Jan 17, 2012 9:26 pm
Thanks so much for the support and information. I guess I was expecting flack because others have been so against trying an SSRI because of the side-effects with RLS. But you are both right, I need to see how it affects me. I start on it tomorrow, a lower dose for 10 days, then a little more. My doctor said this prescription is for low-average anxiety. I am going to do a little counseling also (never have before!) but he thinks it will all be short-term. Let's hope so! New territory for me.
Posted: Tue Jan 17, 2012 10:25 pm
Let us know how you are doing
Posted: Tue Jan 17, 2012 11:11 pm
Hey, we're a support group, lol, not armed and dangerous!
In all seriousness, I really hope it works for you and doesn't cause problems. If it does, there are many others you can try.
Posted: Fri Jan 20, 2012 6:42 pm
Good luck with this one, Ruby, I hope you don't have to experiment. PB's story is very instructive; how she rebelled for so long against the idea, but when she did agree to try it, it lifted her mood which she hadn't even realized was low. It's like being tired all the time and coming to think that's normal, same sort of thing. We lose our sense of normal. I hope this makes a positive change in your life
Posted: Fri Jan 20, 2012 6:47 pm
Hey, I know YOU guys aren't armed but there are others out there who are!! Honestly, thanks for the feed-back and support. My first night was not good. The legs were acting up for awhile but that isn't anything new. I did not sleep well though. Since I have started taking Horizant, my sleep has improved but last night I was in a VERY light sleep for most of the night. Again, that isn't totally unusual for me but I hope it isn't a sign of what's to come as I will not continue the Zoloft. I'll keep you posted.
Posted: Fri Jan 20, 2012 8:26 pm
As long as it doesn't drive you totally nuts, I've found that I'm extremely susceptible to light sleep when I first start many meds. Over time - 1-2 weeks, that stops. It's as if my brain is on overdrive.
Posted: Fri Jan 20, 2012 8:28 pm
ditto, first 2-3 days here.
Posted: Sat Jan 21, 2012 12:42 pm
Hi: My Mom has been taking Zoloft for years, she takes it in the morning. She doesn't have much trouble with RLS, she has mild RLS though. If Zoloft worsens your RLS, you can try Effexor or Wellbutrin, they didn't worsen my RLS, when I start a new AD, I tend to wake up alot, good luck!